Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 13, NWS Sacramento, CA

May 3, 2003Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at May 3, 2003, 5:45 PM PDT for Tehama County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 5:45 PM PDT (00:45 UTC)
Expired
May 3, 2003, 6:30 PM PDT
In force
45 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Tehama County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.8 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WUUS56 KSTO 040045
SVRSTO
CAC103-040130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
545 PM PDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TEHAMA COUNTY IN CALIFORNIA

* VALID UNTIL 630 PM PDT

* AT 540 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF LOS MOLINOS...OR ABOUT 12 MILES
  NORTHEAST OF CORNING...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
  LOS MOLINOS
  HIGHWAY 99

* THIS STORM MAY PRODUCE DIME SIZE HAIL AND A FUNNEL CLOUD IN THE    
  LOS MOLINOS AREA.  

LAT...LON 4030 12192 3991 12235 3986 12212 4010 12158

$$
HS/DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:25 AM PDT, 8 hours 20 minutes earlier.

Area forecast discussion, May 3, 9:25 AM PDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
925 AM PDT SAT MAY 3 2003

INTERESTING SIGHT LOOKING EAST OUTSIDE OUR WINDOW AS MODERATE CU ARE
FORMING RAPIDLY UNDER AN AC DECK.  LATEST LAPS DATA SHOWED
ESTIMATED SURFACE CAPES HAVE JUMPED TO 660 J/KG OVER EASTERN SAC
COUNTY.  VISIBLE SATELLITE SHOWING SOME TCU BREAKING THROUGH THE AC
LAYER OVER THE MOTHERLODE.  UPPER LOW...WITH ASSOCIATED SHORTWAVE
ROUNDING THE BOTTOM OF LOW...CONTINUES TO DRIFT EASTWARD JUST OFF
THE CENTRAL CA COAST.  WITH SOME BREAKS IN THE OVERCAST THIS
MORNING...COULD SEE SOME DEVELOPMENT OF HEAVIER SHOWERS OR
THUNDERSTORMS OVER AREA.  THIS IS ESPECIALLY TRUE OVER THE EASTERN
SIDE OF THE VALLEY AND ADJACENT FOOTHILL REGION WHERE SKIES HAVE
GONE BROKEN...AND ALONG THE DEFORMATION ZONE OVER THE INTERIOR
COASTAL RANGE AND NORTHERN SAC VLY.

PRECIPITATION OVER THE NORTHERN SIERRA SHOULD INCREASE LATER TODAY
AS UPPER LOW IS PROGGED TO OPEN UP.  THIS WILL RESULT IN BETTER
OROGRAPHICS OVER THE WEST SLOPES OF THE NORTHERN SIERRA. TROF WILL
RAPIDLY MOVE EASTWARD AS NEXT STRONG SHORTWAVE IS CURRENT DIVING
RAPIDLY OFF THE BC COAST.  THIS SYSTEM WILL BRING ANOTHER ROUND OF
RAIN IN THE VALLEY THIS EVENING AND MORE MOUNTAIN SNOW THROUGH THE
NIGHT.  12Z ETA MODEL CONTINUES THE TREND OF MOVING THE TROF THROUGH
NORTHERN CA EARLY SUNDAY. THUS...PRECIPITATION CHANCES WILL DECREASE
BY NOON SUNDAY OVER THE VALLEY AND NORTHERN INNER COASTAL
RANGE...BUT MAY CONTINUE THROUGH THE AFTERNOON HOURS OVER THE
NORTHERN SIERRA. A BREAK IN THE UNSETTLED WEATHER STILL LOOKS GOOD
FOR MONDAY AND TUESDAY.  LAM

.STO...SNOW ADVISORY SATURDAY AND SATURDAY NIGHT FOR
       WESTERN PLUMAS COUNTY INCLUDING LASSEN PARK...AND THE
       WEST SLOPES OF THE NORTHERN SIERRA NEVADA.
Hazardous weather outlook, May 3, 7:00 AM PDT, 10 hours 45 minutes before
CAZ013>019-063-064-066>069-041400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

UPPER LEVEL LOW PRESSURE SYSTEM CENTERED NEAR THE CENTRAL CALIFORNIA
COAST WILL CONTINUE TO BRING RAIN SHOWERS TO THE INTERIOR OF NORTHERN
CALIFORNIA AND SNOW TO THE HIGH COUNTRY. ISOLATED THUNDERSTORMS ARE
ALSO POSSIBLE TODAY AND THIS EVENING. ANOTHER DISTURBANCE FROM THE GULF OF
ALASKA WILL HELP TO BRING ADDITIONAL HEAVY SNOW AND LOWER SNOW
LEVELS TONIGHT ACROSS THE SIERRA NEVADA. A SNOW ADVISORY IS IN
EFFECT FOR THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA...WESTERN
PLUMAS COUNTY AND LASSEN VOLCANIC PARK FOR TODAY AND TONIGHT. (SEE
WWUS46 KSTO - WSWSTO FOR DETAILS).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE REMAINDER OF THE
FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

TARDY

In the hours before

Special weather statement, May 3, 2:50 PM PDT, 2 hours 55 minutes before
CAZ017>019-040100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CALIFORNIA
250 PM PDT SAT MAY 3 2003

...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON ACROSS PORTIONS OF THE
CENTRAL VALLEY...

A LOW PRESSURE SYSTEM MOVING ACROSS NORTHERN CALIFORNIA THIS
AFTERNOON IS CREATING AN UNSTABLE ATMOSPHERE THAT IS RESULTING IN
SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STRONGER STORMS
MAY PRODUCE BRIEF HEAVY RAIN...SMALL HAIL...AND POSSIBLY EVEN A FEW
FUNNEL CLOUDS. AT 240 PM...THE PUBLIC REPORTED A FUNNEL CLOUD NEAR
BRENTWOOD IN EASTERN CONTRA COSTA COUNTY THAT WAS MOVING INTO
WESTERN SAN JOAQUIN COUNTY. KEEP AN EYE TO THE SKY THIS AFTERNOON...
AND IF THREATENING WEATHER APPROACHES MOVE INDOORS.

DFR

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 5:04 PM PDTSevere Thunderstorm WarningSTOTehama41 min

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.